Minoxidil may help endocrine therapy-induced alopecia in breast cancer patients

04/18/2018

By Marilynn Larkin

NEW YORK (Reuters Health) - Women with breast cancer whose quality of life is negatively impacted by endocrine therapy-induced alopecia (EIA) from may benefit from minoxidil, researchers suggest.

Dr. Mario Lacouture and colleagues at Memorial Sloan Kettering Cancer Center in New York City studied 112 women with breast cancer diagnosed with EIA at their hospital from 2009-2016.

The median age was 30; 76% were white, and 87% had stage 0-1 breast cancer. Alopecia was attributed to aromatase inhibitors in 75 women (67%) and tamoxifen in 37 (33%).

As reported online April 11 in JAMA Dermatology, 104 women (93%) had clinical photos or images that enabled the assessment of alopecia at baseline. Severity was grade 1 in 92% of these women, with a pattern similar to that of androgenetic alopecia.

For the 59 women (53%) with trichoscopy images, the predominant feature was the presence of vellus hairs and terminal hair shafts with intermediate and thick diameters.

Alopecia-related quality of life was analyzed in 52 patients (46%) using the Hairdex Questionnaire score (0-100; higher score indicates lower quality of life). The mean score was 25.6, which included the domains of emotions (41.8 - highest negative impact), functioning (15.6), symptoms (17.3), stigma (14.6), and self-confidence (27.0).

Forty-six patients (41%) were treated with topical minoxidil and assessed for response at three or six months, based on clinical photos. Moderate or significant improvement was observed in 37 (80%).

"We have (also) seen partial benefit in other cancer survivors that have persistent alopecia after radiation to the head," Dr. Lacouture told Reuters Health by email.

The only downsides to minoxidil use, he added, are "the time it takes to apply and rare adverse events such as irritation of the scalp."

Dr. Ralph Trueb of the University of Zurich in Switzerland, author of a related editorial, said in an email to Reuters Health, "Hair thinning is a known and unfortunate side effect of anti-estrogen medications that we use to treat hormone receptor-positive breast cancer."

"It is significantly more commonly seen with aromatase inhibitors as compared with tamoxifen," he noted.

"For the vast majority of patients who do experience this side effect, it is extremely mild," he said. "But there is certainly a small subset of patients for whom this is very distressing and affects quality of life."

"In this paper, it was shown that the use of topical minoxidil was effective in 80% of patients," Dr. Trueb continued. "Fortunately, this is considered safe in breast cancer survivors."

"Other modalities that may be effective include finasteride, an oral medication that decreases scalp androgen," he noted. "Spironolactone is another oral anti-androgen."

"There has been some benefit seen with injected platelet-rich plasma, a growth factor that can stimulate hair follicles," he said.

"In addition to single-agent minoxidil which was used in this study," he said, "there are also other topicals that are combinations of minoxidil with finasteride or combined with alpha hydroxyl acids."

"We generally refer these patients to a dermatologist who is knowledgeable about this side effect (of endocrine therapies) and who can review these various treatment options with our patients," Dr. Trueb concluded.

SOURCE: http://bit.ly/2JW3Sy5 and http://bit.ly/2JXH69e

JAMA Dermatol 2018.

(c) Copyright Thomson Reuters 2018. Click For Restrictions - https://agency.reuters.com/en/copyright.html
Source: